High Wind, Cecil
- When
- November 13, 7:00 AM EST to 11:00 PM EST
- Where
- Cecil forecast zone
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $65,000
- Reported by
- NEWSPAPER
- Coordinates
- 39.562, -75.948 (the zone’s center; the record gives no point)
The combination of a rapidly deepening low pressure system moving through the Saint Lawrence Valley and a high pressure system building in from the Plains States produced strong to high winds across the Eastern Shore. The strongest gusts were reported in the northern part of the Eastern Shore.
Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PHI wrote it up.
The combination of a rapidly deepening low pressure system moving through the Saint Lawrence Valley and a high pressure system building in from the Plains States produced strong to high winds across the Eastern Shore. The strongest gusts were reported in the northern part of the Eastern Shore. The strongest winds occurred during two time periods: in the morning shortly after the low pressure system's cold frontal passage and during the afternoon. The peak wind gusts of the event mainly occurred during the afternoon. Numerous trees, tree limbs and wires were knocked down. Conectiv Energy reported 160,000 of its customers lost power in its Delmarva service area. The high winds banned empty box trucks, tractor trailers and motorcycles from crossing the Chesapeake Bay Bridge. In Cecil County, a house was damaged by downed trees in Chesapeake City. In Kent County, siding was ripped from the municipal building in Rock Hall. In Maple Grove, an historic farmhouse collapsed because of the wind. The structure was already in disrepair. The high winds damaged the tallest American Basswood tree. The tree was sixteen feet in circumference. The downed limbs damaged a chimney and sidewalk. About 11,000 homes and businesses lost power in the county. Peak wind gusts included 63 mph in Tolchester (Kent County), 59 mph at the Baltimore-Washington International Airport and 54 mph in Elkton. The winds were caused by the pressure difference between the low pressure system in the Saint Lawrence Valley and a high pressure system in the Central Plains. The low intensified from a 1004 millibar system over Lake Superior the morning of the 12th, to a 982 millibar low near Montreal the morning of the 13th to a 970 millibar low in the mouth of the Saint Lawrence River the morning of the 14th. Some strong wind gusts also occurred on the 14th and hampered power restoration work. Winds diminished the evening of the 14th.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Nov 13, 3:00 AM EST, 4 hours earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
300 AM EST THU NOV 13 2003
WE WILL BE UPGRADING THE WIND ADVY TO HIGH WIND WRNG FOR MOST OF
OUR CWA FOR THIS PKG. IT APRS THE CRIT MAY BE MET FOR A COUPLE OF
HRS THIS AFTN AND/OR ERLY EVE. VERY WINDY DAY ANYWAY ONE SLICES
IT AS LO PRES CONTS TO BOMB AS IT MOVES INTO THE ST LAWR VLY TDY.
WE WILL CONT POPS IN NRN ZNS WITH WRAPARND MSTR. COLD AIR IS
MANUFACTURED ALF MORE THAN ADVECTED IN AND BASED ON LAST WEEKEND/S
EXPERIENCE...WE WILL NOT BE GOING WITH THE COLDER DATA SETS. NO BIG
CHGS BEYOND THAT...A WINDY DAY ON FRI AND NOT MUCH PCPN EXPECTED
UNTIL THE ERLY PART OF THE NEXT WORK WEEK. OTHERWISE THERE IS NO
GENERAL CHG IN THE GENERAL UA PAT. A STG RDG IN THE WRN ATLC CONTS
TO MAKE SYS GO NEG TILT ARND IT W/O MUCH APPRECIABLE COLD AIR BEING
ADVECTED TWD US FROM NRN CANADA.
NOT A VERY WARM AND FUZZY FEELING WHEN MANY OF THE MIDWEST SOUNDGS
CUT OFF BLO H3 BECAUSE THE JET IS SO STG AND THIS FEAT WILL BE OVR
US TDY. THE ETA OVERALL INIT THE BEST AT H5 AND H2.5. THE GFS
ACTUALLY WAS A BIT TOO STG WITH ITS H8 INIT WINDS OVR THE UPR MS VLY
BUT THEN IS THE WEAKER MDL BY ABT 10 KTS TAFTN. AN OLD TRIED BUT
TRUE HIGH WIND WARNING CHECK LIST BECAUSE OF THE LACK OF AN
ISALLOBARIC CONTRIBUTION SUGG PEAK WIND GUSTS S/B ARND 45 KTS TDY.
THE GFS WOULD SUPPORT THIS...BUT BOTH THE ETA AND TO EVEN A MORE
EXTREME THE NGM DOES NOT. WE ARE AT A LOST AS TO WHY THE GFS WHICH
STARTS STGR GETS RELATIVELY WKR THAN EITHER THE NGM OR ETA LTR TDY.
GIVEN HOW STG THE WINDS ARE ALF AND WHAT IS GOING ON IN WRN PA CUR
FEELING IS THAT HWW CRIT WILL BE MET IN SCTD LOCNS THRUT OUR CWA
CLSR TO THE TIGHTER GRAD UP N AS WELL AS ALG THE CST. NOT THAT IT
WON/T BE WINDY PRIOR TO THIS...BUT STGST WINDS SHLD OCR DURG THE
LATE AFTN INTO ERLY EVE. ELSW IT S/B A HIGH END OF ADVY EVENT. WE
WILL BLEND THIS IN AS BEST WE COULD. TEMPS WILL DROP AS DAY WEARS ON
IN STG CAA AND AN INCR IN CLDS WHICH WILL MAKE THE LOWEST 175 MB OR
SO ADIABATIC. WRAPARND MSTR WILL BRING THE PSBLTY OF SHRA/SHSN DURG
AFTN IN NRN CTYS AND SPRINKLES/FLURRIES FTHR S. AGN ETA/S PICT LOOKS
BETTER THAN BROADER BRUSH PAINTED BY THE GFS.
WINDS SHLD DIMINISH SOMEWHAT TNGT. STILL ENUF WRAPARND MSTR TO CONT
FLURRIES NRN ZNS. BASED ON THE WEEKEND EXPERIENCE...WE WILL COMP
BTWN THE GUID SETS. THERE IS NO WAY (OK ABT A 0.001% CHC) WE WILL
DECOUPLE TNGT.
ON FRI WITH LO PRES SLO TO MOV OFSHR AND HI PRES MOVG CLSR...WE MAY
COME CLOSE TO WIND ADVY CRIT. WE WILL LET DAY SHIFT DECIDE ON THAT.
OTHERWISE...BLV CUR GUID TEMPS SHLD BE AT HI END OF MAX TEMP RNG
GIVEN COLD START ALF. STARTING FRI...MDLS START BRINGING SOME RETURN
FLOW/WAA INDCD CLDS INTO OUR CWA. ATTM THE BEST SUPPORT FOR THIS
REMAINS EITHER N OR W OF OUR CWA AND WE WILL KEEP FCST DRY. DO NOT
EXPECT DECOUPLING FRI NGT AND WILL ONCE AGN COMP BTWN THE MOS SETS.
EXTDD: LATEST GFS POINTS TO NO BIG CHGS. NEXT GOOD CHC FOR PCPN DOES
NOT PAR ON TAP UNTIL TUE AND THEN WE CAN GO NEG TILT AND GET WINDY
DURG THE MIDWEEK PERIOD AGAIN.
MARINE: WE WILL UPGRADE THE GALES TO STORM FROM CAPE MAY NWD. MORE
OF A WRLY THAN NWRLY COMPONENT EXPECTED ON BAY REASON FOR KEEPING
JUST GALES THERE. WE WILL COME CLOSE TO BLOW OUT CONDS WITH AFTN
LO TIDE. INTERESTING HOW THIS CAUSES A MIXED BAG IN OUR CSTL AREAS
AS ONSHR WINDS ALG THE BAY AND WEST FACING INLET/BARRIER ISLANDS MAY
ACTUALLY GET SOME OVER WASH FROM WAVE ACTION. VERY IMPRESSIVE PHOTO
OF THIS WAS TAKEN UNDER SIM CONDS NEAR SEASIDE PARK A COUPLE OF DEC
AGO.
TU FOR COLLAB EVERYONE.
.PHI WATCHES/WARNINGS/ADVISORIES...
DE...HIGH WIND WARNING INTO THIS EVE ZONE 1.
WIND ADVY INTO THIS EVE ZONES 2 THRU 4.
MD...HIGH WIND WARNING INTO THIS EVE ZONE 8.
WIND ADVY INTO THIS EVE ZONES 12/15/19/20.
NJ...HIGH WIND WARNING ALL ZONES THRU THIS EVENING.
PA...HIGH WIND WARNING ALL ZONES THRU THIS EVENING.
MARINE...STORM WARNINGS FROM CAPE MAY NWD TO SANDY HOOK.
GALE WARNING FROM CAPE MAY NJ TO FENWICK IS
DELAWARE AND FOR DELAWARE BAY.
TFGDEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054-055- 060>062-067>071-131230- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 445 AM EST THU NOV 13 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL AND SOUTHEAST PENNSYLVANIA...DELAWARE...THE NORTHERN MARYLAND EASTERN SHORE...AND NEW JERSEY EXCLUDING THE FIVE NORTHEAST COUNTIES. .DAY ONE...TODAY WIND ADVISORIES AND HIGH WIND WARNINGS ARE IN EFFECT THROUGH EARLY THIS EVENING. THERE SHOULD BE POWER OUTAGES AND WIND DAMAGE TODAY. PLEASE REFER TO WWUS71 A WIND ADVISORY/WARNING STATEMENT FOR FURTHER DETAILS. STORM WARNINGS ARE UP ALONG THE NEW JERSEY COAST WITH GALE WARNINGS ALONG THE DELAWARE BAY AND DELAWARE COAST. THERE IS THE POSSIBILITY FOR LOW TIDE PROBLEMS THIS AFTERNOON. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. IT WILL BE WINDY FRIDAY...BUT NOT AS WINDY AS TODAY. OTHERWISE...NO OTHER HAZARDOUS WEATHER IS EXPECTED THROUGH WEDNESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT REQUIRED...BUT ANY PEAK WIND GUSTS OR REPORTS OF DAMAGE FORWARDED TO THE NATIONAL WEATHER SERVICE WILL BE APPRECIATED. TFG
The national radar mosaic for the moment the first event began.
3 strong wind, 2 high wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Maryland in 2003Every state in 2003This day in weather historyWarnings in Maryland, November 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-10-01. Each event’s entry at NCEI: 5329256, 5329257, 5329258, 5329259, 5329260.